Michigan, 2003

Cold in Michigan, March 3, 2003

March 3, 2003 · NWS DTX · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 3, 11:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 3, 11:15 AM EST, 1 hour 15 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1115 AM EST MON MAR 3 2003

UPSTREAM RADAR IMAGERY AND SURFACE OBS SHOW WIDESPREAD SNOW ACROSS
WESTERN AND CENTRAL WISCONSIN. THIS SNOW HAS DEVELOPED WITHIN A
REGION OF STRONG WARM AIR ADVECTION FROM THE SURFACE TO 700MB AHEAD
OF SURFACE LOW IN WESTERN MINNESOTA. SNOWFALL IS GETTING SOME ADDED
LIFT VIA LEFT EXIT REGION OF 110KT 300MB JET NOW MOVING INTO IOWA.
THE LOW PRESSURE SYSTEM WILL MOVE EAST...REACHING WESTERN UPPER MI
BY THIS EVENING...WHILE LIFT FROM THE WARM AIR ADVECTION PATTERN AND
UPPER DIVERGENCE MOVES EAST INTO LOWER MICHIGAN...GENERALLY AFTER
21Z THIS AFTERNOON. THE 12Z MESO ETA AND CURRENT RUC INDICATE DRY
AIR FROM THE SURFACE TO 900MB WILL DELAY THE ONSET OF THE SNOWFALL
OVER SOUTHEAST MICHIGAN UNTIL AROUND 00Z. THE 12Z KDTX SOUNDING
CERTAINLY CONFIRMED THIS DRY AIR WITH 900MB DEW POINT DEPRESSIONS
AROUND 19 DEG C. 850MB MOISTURE ADVECTION IS HOWEVER QUITE STRONG
THIS AFTERNOON...WITH CONDENSATION PRESSURE DEFICITS ON THE 285K
ISENTROPIC SURFACE FALLING TO 30MB BY 21Z ACROSS THE WESTERN
PORTIONS OF THE FORECAST AREA. THUS...I WILL CARRY A CHANCE OF SNOW
AFTER 4 PM ALONG AND WEST OF AN ADRIAN TO BAD AXE LINE. SOUNDINGS
STILL INDICATE THE COLUMN MOISTENING BETWEEN 00Z AND 03Z THIS
EVENING. CATEGORICAL SNOWFALL WITH 3 INCH OR LESS ACCUMULATIONS
STILL LOOK ON TARGET FOR TONIGHT.

CURRENT FORECAST HIGHS OF MID TO UPPER TEENS LOOK GOOD. TEMPERATURES
WILL MAKE A GRADUAL RECOVERY TODAY. MAX TEMPS FOR THE DAY WILL
LIKELY OCCUR TOWARD MIDNIGHT THOUGH UNDER THE STEADY WARM AIR
ADVECTION.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Mar 3, 5:10 AM EST, 7 hours 20 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 AM EST MON MAR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

RECORD COLD TEMPERATURES THIS MORNING...2 BELOW TO 12 BELOW ZERO.
TEMPERATURES WILL CLIMB ABOVE ZERO BY MID MORNING...AND TO AROUND 10
DEGREES TOWARD NOON.

SNOW THIS EVENING...TAPERING OFF TO SCATTERED SNOW SHOWERS OVERNIGHT.
A GENERAL 1 TO 2 INCH SNOWFALL CAN BE EXPECTED...EXCEPT UP TO THREE
INCHES SOUTH OF M 59.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SNOW LIKELY TUESDAY NIGHT...POSSIBLY PRODUCING ADDITIONAL
ACCUMULATIONS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE REQUESTED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Wayne

When
March 3, 12:30 PM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

An 86-year old woman died from Hypothermia after wandering away from a nursing home in Livonia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Wayne2003-03-0386FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345927.